Georgia, 2018Damaging Winds in Georgia, August 17, 2018
August 17, 2018 · NWS FFC · 3 events in 3 counties and zones
Weak short waves passing through the region ahead of a persistent upper-level trough over the Tennessee and Ohio Valley brought isolated strong to severe thunderstorms to north and central Georgia each afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak short waves passing through the region ahead of a persistent upper-level trough over the Tennessee and Ohio Valley brought isolated strong to severe thunderstorms to north and central Georgia each afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 17, 1:26 PM EST, 54 minutes earlier.
Area forecast discussion, Aug 17, 1:26 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
226 PM EDT Fri Aug 17 2018
.SHORT TERM /Tonight through Saturday Night/...
Moisture has noticeably returned to the area with surface
dewpoints back in the 70s and precipitable water near or above the
two inch threshold. As weak upper disturbances make their way
through the deepening upper trough over the Tennessee Valley,
scattered showers and thunderstorms have developed across the area.
This convection will continue into the evening with a gradual
diminishing in coverage into the overnight hours. With SBCAPE around
2000 J/kg, a couple of briefly strong or an isolated severe
thunderstorm cannot be ruled out through the evening, though weak
shear and unimpressive downdraft CAPE should help limit the overall
severe threat. Given the aforementioned PWs, locally heavy rainfall
will be possible.
On Saturday, the surface front will settle farther southeastward
into the Tennessee Valley as the upper trough axis shifts eastward.
With the trough axis over the area providing forcing amid continued
southwest surface flow, widespread showers and thunderstorms are
expected on Saturday. Weaker shear on Saturday should further limit
the severe threat, though locally heavy rainfall will again be
possible as PWs remain elevated above 2". With continued increased
cloud cover and convection, high temperatures on Saturday will be
held largely into the 80s for most locations.
RW
.LONG TERM /Sunday through Friday/...
Unsettled weather to persist through much of the long term portion of the forecast.
An old stationary boundary will remain situated near the GA/TN/NC
state line early in the period. The airmass south of this
boundary will remain moist and unstable as Gulf moisture continues
to be funneled northward into the region through early next week.
The stationary boundary will begin to push northward by early
next week as a cool front begins to move into the Lower
Mississippi River Valley. This front will slowly move through the
CWFA late Tuesday into Wednesday. A slightly drier airmass is
expected to settle on the back side of this boundary. However, not
confident on exactly how far this boundary will push, especially
this time of year.
Above normal chances for precipitation will continue through
Wednesday. Temps slightly below normal are expected.
NListemaa
&&
.AVIATION... 18Z Update... A mix of MVFR and VFR ceilings is
trending largely toward VFR this afternoon. Expect scattered
showers and thunderstorms through this evening with coverage
lessening after sunset. IFR ceilings are likely again by early
Saturday morning before slowly lifting through Saturday afternoon.
Convective coverage is expected to be fairly widespread Saturday
afternoon. Winds will remain southwest through the period at 8-10
knots during the day and lighter overnight.
//ATL Confidence...18Z Update...
High confidence on all elements.
RW
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 71 85 71 86 / 40 60 50 50
Atlanta 72 84 72 86 / 30 70 50 50
Blairsville 67 79 66 81 / 60 70 60 40
Cartersville 72 83 70 85 / 50 70 50 50
Columbus 73 88 73 88 / 40 60 40 60
Gainesville 71 83 70 85 / 40 70 50 40
Macon 72 88 72 88 / 30 60 40 50
Rome 72 84 71 86 / 60 70 50 40
Peachtree City 72 85 71 86 / 30 60 50 50
Vidalia 73 90 74 90 / 50 50 40 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...RW
LONG TERM....NListemaa
AVIATION...RW
Hazardous weather outlook, Aug 17, 9:14 AM EST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1014 AM EDT Fri Aug 17 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1014 AM EDT Fri Aug 17 2018
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered to numerous showers and thunderstorms can be expected
over much of Georgia through tonight. A few storms could be strong
to severe with damaging winds, frequent lightning and heavy
rainfall. The most likely area for severe storms will be along and
north of a line from Carrollton to Atlanta to Gainesville.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Scattered to numerous thunderstorms are expected across the
area through Wednesday. A few storms could be strong
to severe with gusty winds, frequent lightning and heavy
rainfall.
Isolated to scattered thunderstorms will be possible on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, Aug 17, 1:17 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
217 PM EDT FRI AUG 17 2018
GAZ073-074-084-171900-
Wilkinson GA-Washington GA-Baldwin GA-
217 PM EDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR WILKINSON...SOUTHWESTERN
WASHINGTON AND SOUTHEASTERN BALDWIN COUNTIES UNTIL 300 PM EDT...
At 216 PM EDT...a line of strong thunderstorms extended from near
Toomsboro to Nicklesville to Myricks Mill, moving northeast at 25
mph.
HAZARD...Up to 40 mph wind, frequent cloud-to-ground lightning and
heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain will cause temporary
street flooding, especially in poor drainage areas.
Some locations in the path of these storms include
Milledgeville, Sandersville, Irwinton, Gordon, Tennille, Ivey,
McIntyre, Toomsboro, Oconee, Deepstep and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3276 8294 3274 8295 3268 8313 3274 8332
3283 8337 3309 8317 3307 8311 3305 8310
3306 8308 3297 8281 3282 8277
TIME...MOT...LOC 1816Z 223DEG 23KT 3279 8301 3272 8309 3279 8329
WIND...40MPHSpecial weather statement, Aug 17, 1:24 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
224 PM EDT FRI AUG 17 2018
GAZ060-072-073-083-084-171915-
Wilkinson GA-Putnam GA-Baldwin GA-Jones GA-Twiggs GA-
224 PM EDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKINSON...SOUTHERN
PUTNAM...BALDWIN...EASTERN JONES AND NORTHERN TWIGGS COUNTIES UNTIL
315 PM EDT...
At 223 PM EDT...a strong thunderstorm was near Gray, moving
northeast at 20 mph.
HAZARD...Up to 40 mph wind, frequent cloud-to-ground lightning and
heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain will cause temporary
street flooding, especially in poor drainage areas.
Some locations in the path of this storm include
Milledgeville, Gray, Gordon, Ivey, Midway-Hardwick, Meriwether,
Postell, James, Coopers, Underwood, Allenwood, Mountain Springs,
Griswoldville, Haddock, Pancras, Greenberry Crossroads, Clinton,
Scottsboro, Plant Harlee Branch and Hardwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3297 8310 3280 8349 3282 8349 3285 8351
3284 8352 3288 8357 3287 8358 3296 8364
3326 8332 3323 8326 3319 8327 3319 8326
3315 8312 3308 8312 3307 8311
TIME...MOT...LOC 1823Z 239DEG 17KT 3292 8352
WIND...40MPHFunnel Cloud, Banks
- When
- August 17, 2:20 PM EST to 2:30 PM EST
- Where
- Banks County, 2.2 mi SW of Homer
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.310, -83.530
The Banks County Emergency Manager relayed a report of a funnel cloud west of the Banks County High School, from the Banks County Fire Department. No damage from a tornado touchdown was found.
Thunderstorm Wind, Catoosa
- When
- August 17, 8:40 PM EST to 8:45 PM EST
- Where
- Catoosa County, 1.03 mi W of Love Hill
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.919, -85.148
The Catoosa County 911 center reported a tree blown down on Pollard Road near the intersection with Boynton Drive.
Thunderstorm Wind, Whitfield
- When
- August 17, 8:55 PM EST to 9:00 PM EST
- Where
- Whitfield County, 2.76 mi N of Fillmore
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 34.840, -84.920
The Whitfield County 911 center reported a tree blown down on Beaverdale Road near the intersection with Cherokee Estate Road.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, August 17, 20181 death · 1 event
- Damaging Wind in Alabama, August 17, 201812 injured · 1 event
- Hail and Damaging Winds in Oklahoma, August 17, 2018$300,000 · 1 in hail · 8 events
- Flash Flood in New Hampshire, August 17, 2018$100,000 · 1 event
- Flash Flooding in New Hampshire, August 17, 2018$85,000 · 2 events
- Flood and Damaging Winds in Massachusetts, August 17, 2018$28,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in New York, August 17, 2018$2,000 · 50 kt wind · 26 events
- Damaging Winds in Virginia, August 17, 201850 kt wind · 22 events
- Flash Flood and Damaging Winds in Pennsylvania, August 17, 201854 kt wind · 22 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2018$20,000 · 1.25 in hail · 7 events
- Damaging Winds in New York, August 17, 2018$16,000 · 61 kt wind · 5 events
- Hail and Damaging Wind in Colorado, August 17, 20181.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777964, 777965, 777966.